Pennsylvania, 2004

Flash Flood in Pennsylvania, July 12, 2004

July 12, 2004 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused flash flooding in Schuylkill County. Numerous reports of closed roads and flooded basements were received from throughout the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused flash flooding in Schuylkill County. Numerous reports of closed roads and flooded basements were received from throughout the county. Along route 209, the berm of the road collapsed from a mudslide. A sink hole developed in the town of St. Clair due to the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 12, 9:48 AM EST, 12 minutes earlier.

Area forecast discussion, Jul 12, 9:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1048 AM EDT MON JUL 12 2004

.SHORT TERM (REST OF TODAY)...

UPDATED TO EXPAND WATCH TO THE NW...SLOW MOVING CELLS...AND MORE
CONVECTION UPSTREAM OVER MI AND LAKE ERIE.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 307 AM EDT MON JUL 12 2004

AVIATION...

FIRST ISSUE IS FOG/HAZE OVERNIGHT.  MOSTLY A 3-5SM HAZE COVERING THE
REGION...WITH FOG LOWERING VISIBILITIES FURTHER IN AREAS WHERE IT
HAS RAINED RECENTLY.  NEXT ISSUE IS WARM FRONTAL BOUNDARY NOW JUST
NORTH OF KJST/KAOO/KTHV WILL SLOWLY LIFT NORTHEAST ACROSS CWA
THROUGH THE DAY.  CLUSTER OF STORMS NOW ACROSS SOUTHERN TIER WILL
SLOWLY PROPOGATE EASTWARD ALONG THIS BOUNDARY (WITH CEILINGS
DROPPING TO 1500-2500FT) ALONG WITH JUST ISOLATED OVERNIGHT
CONVECTION FOR THE REMAINDER OF CWA.  SHOWERS/TSTORMS WILL BECOME
MORE NUMEROUS BY SUNRISE IN THE WESTERN HALF OF PA AS LOW LEVEL
MOISTURE CONTINUES TO INCREASE ALONG WITH DESTABILIZATION OF MID
LEVELS.  ACTIVITY WILL PEAK IN THE WESTERN COUNTIES AROUND
NOONTIME...AND MORE WIDESPREAD CONVECTION WILL SHIFT TO THE EASTERN
COUNTIES BY MID AFTERNOON INTO THE EVENING. HOWEVER SCATTERED
TSTORMS WILL PERSIST AREAWIDE OUTSIDE OF THE TSTORM CLUSTERS.

SHORT TERM (TODAY THROUGH WEDNESDAY)...

RADAR LIGHTING UP W/CONVECTION ALONG WEAK FRONTAL BOUNDARY EXTENDING
FROM GRT LKS THRU SOUTHERN PA. WATER VAP IMAGERY SHOWING S/WV
DROPPING SE FROM GRT LKS THIS AM. EXPECT COVERAGE OF SHWRS/TSTRMS TO
INCREASE LATER THIS MORNING...AS SOUTHERLY LL JET ASSOCIATED WITH
THIS FEATURE INTERSECTS SFC BOUNDARY NR MASON-DIXON LINE. THE
GENERAL 1-2 INCH RAINFALL OF HPC FCST COULD EASILY BE HANDLED BY
AREA STREAMS BASED ON HIGH FFG NUMBERS. HOWEVER...CONCERN IS IF
CNVCTN BCMGS ANCHORED ALNG RIDGES...WHICH COULD PRODUCE EXCESSIVE
RAINFALLS GIVEN PWAT VALUES OVR 2 INCHES. THIS ANCHORING ALONG
TERRAIN FEATURES HAS ALREADY OCCURRED THIS EVENING...PRODUCING FLASH
FLOODING IN BEDFORD COUNTY. WILL ISSUE FLOOD WATCH FOR FLASH
FLOODING THRU THIS EVENING TO COVER THIS THREAT.

WAVE PASSES EAST OF THE REGION TONIGHT. HOWEVER...WEAK BOUNDARY
REMAINS DRAPED OVER THE AREA ON TUESDAY...SO WILL KEEP CHC OF A
SHOWER/STORM IN GRIDS. NEXT CONCERN IS WITH STRONG COLD FRONT ON
WEDNESDAY. APPEARS GREATEST THREAT OF SVR WX IS ACROSS SOUTHWEST
PA...CLOSEST TO UPPER LVL JET.

LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...

MREF DATA CONTINUE TO SUGGEST A PERIOD OF COOL WX IN THE EXTENDED
FCST AS UPPER LO LINGERS IN VICINITY OF UPSTATE NY. UPPER LVL COOL
POOL LIKELY TO YIELD AFTN CONVECTION THURS AND FRIDAY.
HOWEVER...DRIER/MILDER WX LIKELY TO RETURN BY THE WEEKEND...AS UPPER
LO LIFTS OUT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-025>028-
     034>037-041-042-045-046-049>053-056>059-063>066 SUNDAY OVERNIGHT
     AND TONIGHT.
&&

AVIATION...RXR
SHORT/LONG TERM...FITZGERALD
SHORT TERM (UPDATE)...MARTIN
Hazardous weather outlook, Jul 12, 3:56 AM EST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 AM EDT MON JUL 12 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130853-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
456 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

AN AREA OF LOW PRESSURE...LOCATED OVER MICHIGAN THIS MORNING...WILL
TRACK EASTWARD THROUGH PENNSYLVANIA LATER TODAY. HEAVY SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM...POSSIBLY PRODUCING
RAINFALL HEAVY ENOUGH TO CAUSE FLASH FLOODING IN SOME AREAS.

SHOWERS AND THUNDERSTORMS WILL TAPER OFF THIS EVENING AS THE LOW
PRESSURE SYSTEM PASSES TO OUR EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION ON
WEDNESDAY...ACCOMPANIED BY A ROUND OF SHOWERS AND THUNDERSTORMS. A
FEW OF THESE STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE
HAIL...MAINLY OVER THE LAUREL HIGHLANDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The State College radar (KCCX), 152 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Schuylkill

When
July 12, 10:00 AM EST to 1:00 PM EST
Where
Schuylkill County, Pottsville
Reported by
EMERGENCY MANAGER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413609.